Hail, Itasca
- When
- June 7, 6:43 PM CST to 6:45 PM CST
- Where
- Itasca County, 0.69 mi N of Grand Rapids Arpt
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 47.230, -93.520
Thunderstorms produced gusty winds and hail across portions of Itasca and Crow Wing Counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
Thunderstorms produced gusty winds and hail across portions of Itasca and Crow Wing Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Jun 7, 5:29 PM CST, 1 hour 14 minutes earlier.
Area Forecast Discussion National Weather Service Duluth MN 629 PM CDT Wed Jun 7 2017 .SHORT TERM...(This evening through Thursday) Issued at 339 PM CDT Wed Jun 7 2017 A slow-moving line of showers and isolated thunderstorms will move across the Northland today into tonight, with a few strong storms producing small hail and gusty winds possible. Otherwise warm today ahead of a "cool" front, then a bit cooler with a continue chance for showers and a few storms Thursday across the MN Arrowhead and northwest Wisconsin. On the synoptic scale a mid-level shortwave trough is over the northern Plains and southern Manitoba today, slowly moving east into the upper Midwest. At the surface a north-south oriented warm front is lifting east across northeast Minnesota with showers that have been gradually diminishing this morning into the early afternoon as they outrun the best large-scale lift and better instability. Within the warm sector of the approaching low dew points have risen into the mid 50s to near 60, with rising dew points expected through the rest of the afternoon hours. Surface heating and elevated instability has resulted in a broad area of 500-1000 j/kg MUCAPE across western Minnesota early this afternoon, and this instability is expected to increase and move east through the mid-late afternoon hours. As it does, diurnal heating should support some isolated to scattered convective development in north-central Minnesota within the next few hours ahead of the more cold front-related convection over the red river valley. This convective activity does not look like a lock, and storms may fail to develop until the cold front boundary approaches later this evening. Main threats associated with any storms today into this evening would be small hail, gusty winds, and brief downpours. A severe storms is possible, but given the less-than-stellar deep-layer shear in place, storms will likely remain too short-lived to produce much in terms of severe storms. The tornado threat which existed across the red river valley early this afternoon, driven by strong low level instability and enough surface vorticity to result numerous funnels and landspout tornadoes, does not appear to make its way into north-central Minnesota later this afternoon. Tonight convective activity will taper off towards midnight with light rain showers possible as low-mid level shortwave trough lifts east across northern Minnesota towards Ontario north of Lake Superior. Lows in the low to mid 50s. Some patchy fog is possible in north-central Minnesota in the wake of the precipitation. On Thursday another round of showers and thunderstorms is expected across northwest Wisconsin, with areas east of a line from Hayward to Ashland possibly seeing a few stronger storms. In northeast Minnesota there may be some wrap-around showers and a few storms in the (barely) cooler area aloft behind the trough, but these storms are not expected to be severe. Highs in the mid to upper 70s with a north-northwest wind around 5-10 mph. .LONG TERM...(Thursday night through Wednesday) Issued at 339 PM CDT Wed Jun 7 2017 The Northland will be heading into a potentially warm and stormy period of weather late this week through at least early next week. There multiple opportunities for thunderstorms, some of which could be strong to severe. The quietest period may be Thursday night and Friday. An area of high pressure over northeast Manitoba, as of Thursday evening, will nose its way into the Lake Superior region by early Friday. This will set up mostly clear skies and light wind flow. Cool outflow from Lake Superior will develop, probably bringing areas of fog to the South Shore, and maybe the lower-lying areas of Duluth near the shoreline, early Friday. The NAM12 and SREF are suggesting this fog. The fog should dissipate relatively quickly over land, and the rest of the day looks fairly sunny and mild. Onshore flow will keep areas near Lake Superior relatively cool in the 60s and low 70s, but areas farther inland will climb well into the 70s. The story changes going into Friday night. By Friday evening, an upper-level ridge over the Northern Plains and south-central Canada will be approaching the Northland from the west. An area of surface low pressure will be near the western Dakotas, with a surface trough connecting up from the low to another surface low near southern/central Saskatchewan. A surface warm front will likely stretch from the Dakotas low down to southern Minnesota, and a cool front should extend from the Dakotas low into Wyoming. The NAM, GFS, European, and Canadian suggest storms will likely develop near the the low and apex of the warm front, and along and ahead of the trough north of the low, during the evening. These storms, which will likely develop over North Dakota and southern Saskatchewan and Manitoba, could develop into a storm complex. This complex might move, or rather race, east near northern Minnesota or near the Minnesota/Canada border Friday night as the elevated warm front lifts through the region. While the main threat of storms will likely be over the far northern forecast area, storms might also develop along the elevated warm front as it moves through the Northland Friday night. The Northland could see strong to severe thunderstorms during this period because of the plenty of instability and deep layer wind shear. The storms could linger into Saturday morning. Otherwise, the low pressure in the Dakotas will be approaching from the west, lifting east-northeast Saturday. It should eventually get absorbed by the other low in Canada. Warm and gusty southerly flow will likely develop across the Northland, bringing dew points in the lower and middle 60s into the Northland. Considering the low will be over northern Minnesota by Saturday afternoon, and the flow looks relatively strong, think the Twin Ports area and much of the North Shore will not see the typical lake breeze that tends to keep the shoreline cooler in situations of approaching low pressure. Therefore, ramped up the temperature forecast for the Twin Ports area and Two Harbors area from the previous forecast. Much of the Northland will likely climb well into the 80s, and areas of the western and southern forecast area could see lower 90s. The coolest conditions should be over the Arrowhead and far North Shore. The Grand Marais and Grand Portage areas will only reach the upper 60s or low 70s. Much of the Northland will likely be capped for storm development for much of Saturday because of being in the warm sector south of the front. Storms might develop, though, north of the front in far northern Minnesota by the middle to late afternoon. Also, the low's cool front may trigger storms across the Twin Ports area, Interstate 35 corridor, and northwest Wisconsin in the very late afternoon and evening with the passage of the front. This is another potential opportunity for strong to severe weather because of plenty of instability and wind shear. The cool front will likely drop south of the Northland late Saturday night and early Sunday, but then stall and lift north as a warm front Sunday afternoon and evening. The warm front will likely set up over the southern forecast area, or a little ways to the south, by late Sunday afternoon. Cool easterly flow will likely develop from Lake Superior in response to the lifting warm front. The GFS, European, and Canadian suggest area indicating storms will develop during the late afternoon and evening north of the front, which could affect areas from central Minnesota to northwest Wisconsin. This another opportunity for strong to severe thunderstorms. Precipitable water values might approach 2 inches, so heavy rain could be a concern. Considering northwest Wisconsin could get storms Saturday evening, followed by potentially more heavy rain late Sunday into Sunday night, we need to monitor the potential for flooding from excessive rainfall. There is a little less uncertainty Monday into Tuesday. It looks like an upper level low will move into the western US and begin to lift into the northern High Plains Monday night into Tuesday. In response, a surface low might lift from the High Plains of Colorado into the western Dakotas or Wyoming/Montana area by Tuesday. This might stall the front near the Northland, or lift a little farther north, and trigger more showers and thunderstorms late Monday into Tuesday. Additional rainfall could exacerbate any flooding from any areas that unfortunately get hit by multiple rounds of rainfall from the weekend through Tuesday. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 629 PM CDT Wed Jun 7 2017 Line of showers and storms was found from near INL to BRD at the start of the forecast. Expect this activity to move east this evening, eventually diminishing around sunset. MVFR vsbys are possible in the vicinity of the stronger storms. Otherwise, VFR. Some BR is possible, with MVFR vsbys, at HIB and BRD late tonight until near sunrise before eroding. && .PRELIMINARY POINT TEMPS/POPS... DLH 52 74 51 71 / 60 30 20 0 INL 54 78 50 78 / 70 20 0 0 BRD 55 78 54 78 / 30 10 0 0 HYR 56 78 52 76 / 40 40 10 0 ASX 54 75 49 65 / 50 30 10 10 && .DLH WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. LS...None. && SHORT TERM...JJM LONG TERM...Grochocinski AVIATION...GSF
Hazardous Weather Outlook National Weather Service Duluth MN 341 PM CDT Wed Jun 7 2017 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-081100- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 341 PM CDT Wed Jun 7 2017 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...This afternoon and Tonight Isolated to scattered thunderstorms are possible across northeast Minnesota and adjacent areas of northwest Wisconsin this afternoon into the evening hours. Some of the strongest storms may produce small hail, gusty winds, and brief downpours. There is a marginal risk for severe thunderstorms which could produce up to quarter size hail and damaging wind gusts. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thunderstorms are again possible over the Minnesota Arrowhead and much of northwest Wisconsin Thursday afternoon. Small hail and gusty winds are possible from the strongest storms. Warm temperatures are expected Saturday across much of the Northland, and Sunday generally south of US Highway 2. Air temperatures are forecast in the upper 80s to low 90s with heat index values in the 90s. Several rounds of thunderstorms are forecast from late Friday night through Tuesday. There is a potential for strong to severe thunderstorms Saturday through Monday. .SPOTTER INFORMATION STATEMENT... Skywarn Spotter activation is not anticipated This afternoon or Tonight. However, reports of hail of any size and any wind damage is encouraged. LSZ121-140>148-081100- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- 341 PM CDT Wed Jun 7 2017 This Hazardous Weather Outlook is for portions of the Nearshore waters of western Lake Superior. .DAY ONE...This afternoon and Tonight Thunderstorms are possible tonight over western Lake Superior. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thunderstorms are possible Thursday and Thursday evening. Severe weather is not expected, but a few storms may be strong. Thunderstorms are possible once again Saturday through Tuesday. A few storms may be strong to severe. Grochocinski/JJM More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
533 PM CDT WED JUN 07 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0532 PM HAIL 2 NNE BRAINERD 46.38N 94.18W
06/07/2017 M0.25 INCH CROW WING MN TRAINED SPOTTER
&&
WLSpecial Weather Statement National Weather Service Duluth MN 544 PM CDT WED JUN 7 2017 MNZ034-036-072300- Crow Wing-South Aitkin- 544 PM CDT WED JUN 7 2017 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN AITKIN AND NORTHEASTERN CROW WING COUNTIES... At 544 PM CDT, a strong thunderstorm was over Ironton, or 10 miles northeast of Brainerd, moving northeast at 30 mph. Wind gusts up to 30 mph, half-inch hail, heavy downpours, and occasional cloud to ground lightning can be expected with this storm. Locations impacted include... Crosby, Aitkin, Ironton, Deerwood, Cuyuna, Cedar Lake, Mission, Wolford, Riverton, Trommald, Woodrow, Cuyuna Country State Park, Upper Mission Lake, and Lower Mission Lake. Seek shelter inside a sturdy building and away from windows until this storm passes. LAT...LON 4637 9406 4646 9416 4670 9396 4650 9370 TIME...MOT...LOC 2243Z 227DEG 26KT 4647 9405 WL
Special Weather Statement National Weather Service Duluth MN 555 PM CDT WED JUN 7 2017 MNZ034>036-072315- Northern Aitkin-Crow Wing-South Aitkin- 555 PM CDT WED JUN 7 2017 ...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL AITKIN AND NORTHEASTERN CROW WING COUNTIES... At 555 PM CDT, a strong thunderstorm was over Cuyuna, or 16 miles northeast of Brainerd, moving northeast at 30 mph. Wind gusts up to 30 mph, dime-size hail, heavy downpours, and occasional cloud to ground lightning can be expected with this storm. Locations impacted include... Crosby, Emily, Ironton, Deerwood, Cuyuna, Mission, Wolford, Trommald, Little Pine, Cuyuna Country State Park, Upper Mission Lake, Pine Knoll, and Lower Mission Lake. Seek shelter inside a sturdy building and away from windows until this storm passes. LAT...LON 4678 9392 4660 9362 4643 9395 4652 9410 TIME...MOT...LOC 2254Z 220DEG 27KT 4654 9397 WL
Special Weather Statement National Weather Service Duluth MN 621 PM CDT WED JUN 7 2017 MNZ036-072330- South Aitkin- 621 PM CDT WED JUN 7 2017 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN AITKIN COUNTY... At 621 PM CDT, a strong thunderstorm was near Mille Lacs Lake, moving east at 25 mph. Wind gusts up to 30 mph, half-inch hail, heavy downpours, and occasional cloud to ground lightning can be expected with this storm. Locations impacted include... Mille Lacs Lake, Glen, Wealthwood, Rossburg, Farm Island Lake, Ripple Lake, and Glory. Seek shelter inside a sturdy building and away from windows until this storm passes. LAT...LON 4636 9378 4647 9380 4659 9349 4633 9339 TIME...MOT...LOC 2320Z 254DEG 22KT 4641 9370 WL
Special Weather Statement National Weather Service Duluth MN 647 PM CDT WED JUN 7 2017 MNZ026-035-080000- Northern Aitkin-South Itasca- 647 PM CDT WED JUN 7 2017 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN AITKIN COUNTY... At 647 PM CDT, a strong thunderstorm was near Swatara, or 14 miles northwest of Big Sandy Lake, moving northeast at 30 mph. Wind gusts up to 30 mph, half-inch hail, heavy downpours, and occasional cloud to ground lightning can be expected with this storm. Locations impacted include... Hill City, Ball Bluff, Haypoint, and Split Hand Lake. Seek shelter inside a sturdy building and away from windows until this storm passes. LAT...LON 4678 9351 4685 9367 4711 9351 4693 9321 TIME...MOT...LOC 2347Z 220DEG 27KT 4688 9354 WL
Special Weather Statement National Weather Service Duluth MN 735 PM CDT WED JUN 7 2017 MNZ026-080045- South Itasca- 735 PM CDT WED JUN 7 2017 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ITASCA COUNTY... At 735 PM CDT, a strong thunderstorm was over Grand Rapids, moving northeast at 35 mph. Wind gusts up to 35 mph, pea-size hail, heavy downpours, and occasional cloud to ground lightning can be expected with this storm. Locations impacted include... Grand Rapids, Cohasset, Coleraine, Taconite, Pokegama Dam, Gunn, Bovey, Marble, La Prairie, Calumet, and Wabana Lake. Seek shelter inside a sturdy building and away from windows until this storm passes. LAT...LON 4712 9354 4718 9362 4746 9355 4731 9322 TIME...MOT...LOC 0035Z 212DEG 30KT 4721 9356 WL
The Duluth radar (KDLH), 108 km away, was scanning. The volume nearest the first event began at 00:43 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2017Every state in 2017This day in weather historyWarnings in Minnesota, June 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 705089.